Geometry & Topology

Infinite groups with fixed point properties

Goulnara Arzhantseva, Martin R Bridson, Tadeusz Januszkiewicz, Ian J Leary, Ashot Minasyan, and Jacek None

Full-text: Open access

Abstract

We construct finitely generated groups with strong fixed point properties. Let Xac be the class of Hausdorff spaces of finite covering dimension which are mod–p acyclic for at least one prime p. We produce the first examples of infinite finitely generated groups Q with the property that for any action of Q on any XXac, there is a global fixed point. Moreover, Q may be chosen to be simple and to have Kazhdan’s property (T). We construct a finitely presented infinite group P that admits no nontrivial action on any manifold in Xac. In building Q, we exhibit new families of hyperbolic groups: for each n1 and each prime p, we construct a nonelementary hyperbolic group Gn,p which has a generating set of size n+2, any proper subset of which generates a finite p–group.

Article information

Source
Geom. Topol., Volume 13, Number 3 (2009), 1229-1263.

Dates
Received: 26 September 2008
Revised: 13 December 2008
Accepted: 12 January 2009
First available in Project Euclid: 20 December 2017

Permanent link to this document
https://projecteuclid.org/euclid.gt/1513800246

Digital Object Identifier
doi:10.2140/gt.2009.13.1229

Mathematical Reviews number (MathSciNet)
MR2496045

Zentralblatt MATH identifier
1197.20034

Subjects
Primary: 20F65: Geometric group theory [See also 05C25, 20E08, 57Mxx] 20F67: Hyperbolic groups and nonpositively curved groups
Secondary: 57S30: Discontinuous groups of transformations 55M20: Fixed points and coincidences [See also 54H25]

Keywords
acyclic spaces Kazhdan's property T relatively hyperbolic group simplices of groups

Citation

Arzhantseva, Goulnara; Bridson, Martin R; Januszkiewicz, Tadeusz; Leary, Ian J; Minasyan, Ashot; None, Jacek. Infinite groups with fixed point properties. Geom. Topol. 13 (2009), no. 3, 1229--1263. doi:10.2140/gt.2009.13.1229. https://projecteuclid.org/euclid.gt/1513800246


Export citation

References

  • G Arzhantseva, A Minasyan, D Osin, The SQ-universality and residual properties of relatively hyperbolic groups, J. Algebra 315 (2007) 165–177
  • A K Barnhill, The ${\rm FA}\sb n$ conjecture for Coxeter groups, Algebr. Geom. Topol. 6 (2006) 2117–2150
  • G E Bredon, Introduction to compact transformation groups, Pure and Applied Math. 46, Academic Press, New York (1972)
  • M R Bridson, A Haefliger, Metric spaces of non-positive curvature, Grund. der Math. Wissenschaften 319, Springer, Berlin (1999)
  • M R Bridson, K Vogtmann, Actions of automorphism groups of free groups on homology spheres and acyclic manifolds
  • K S Brown, R Geoghegan, An infinite-dimensional torsion-free ${\rm FP}\sb{\infty }$ group, Invent. Math. 77 (1984) 367–381
  • I L Chatterji, M Kassabov, New examples of finitely presented groups with strong fixed point properties
  • B Farb, Group actions and Helly's theorem
  • D Fisher, L Silberman, Groups not acting on manifolds, Int. Math. Res. Not. (2008) Art. ID rnn060, 11pp
  • A Hatcher, Algebraic topology, Cambridge Univ. Press (2002)
  • G Higman, Finitely presented infinite simple groups, Notes on Pure Math. 8, Dept. of Math., IAS Australian Nat. Univ., Canberra (1974)
  • T Januszkiewicz, J Świątkowski, Hyperbolic Coxeter groups of large dimension, Comment. Math. Helv. 78 (2003) 555–583
  • T Januszkiewicz, J Świątkowski, Simplicial nonpositive curvature, Publ. Math. Inst. Hautes Études Sci. (2006) 1–85
  • T Januszkiewicz, J Świątkowski, Filling invariants of systolic complexes and groups, Geom. Topol. 11 (2007) 727–758
  • P H Kropholler, On groups of type $({\rm FP})\sb \infty$, J. Pure Appl. Algebra 90 (1993) 55–67
  • I J Leary, On finite subgroups of groups of type VF, Geom. Topol. 9 (2005) 1953–1976
  • R C Lyndon, P E Schupp, Combinatorial group theory, Ergebnisse der Math. und ihrer Grenzgebiete 89, Springer, Berlin (1977)
  • L N Mann, J C Su, Actions of elementary $p$–groups on manifolds, Trans. Amer. Math. Soc. 106 (1963) 115–126
  • A Minasyan, On residualizing homomorphisms preserving quasiconvexity, Comm. Algebra 33 (2005) 2423–2463
  • A Y Ol$'$shanskiĭ, On residualing homomorphisms and $G$–subgroups of hyperbolic groups, Internat. J. Algebra Comput. 3 (1993) 365–409
  • D Osajda, Connectedness at infinity of systolic complexes and groups, Groups Geom. Dyn. 1 (2007) 183–203
  • D Osajda, Ideal boundary of $7$–systolic complexes and groups, Algebr. Geom. Topol. 8 (2008) 81–99
  • D V Osin, Weakly amenable groups, from: “Computational and statistical group theory (Las Vegas, NV/Hoboken, NJ, 2001)”, (R Gilman, V Shpilrain, A G Myasnikov, editors), Contemp. Math. 298, Amer. Math. Soc. (2002) 105–113
  • D V Osin, Relatively hyperbolic groups: intrinsic geometry, algebraic properties, and algorithmic problems, Mem. Amer. Math. Soc. 179, 843 (2006) vi+100
  • A Robert, Introduction to the representation theory of compact and locally compact groups, London Math. Soc. Lecture Note Ser. 80, Cambridge Univ. Press (1983)
  • C E R över, Constructing finitely presented simple groups that contain Grigorchuk groups, J. Algebra 220 (1999) 284–313
  • P A Smith, Permutable periodic transformations, Proc. Nat. Acad. Sci. U. S. A. 30 (1944) 105–108
  • R J Thompson, Embeddings into finitely generated simple groups which preserve the word problem, from: “Word problems, II (Conf. on Decision Problems in Algebra, Oxford, 1976)”, (S I Adian, W W Boone, G Higman, editors), Stud. Logic Foundations Math. 95, North-Holland, Amsterdam (1980) 401–441
  • S Weinberger, Some remarks inspired by the $C^0$ Zimmer program, Preprint (2008) Available at \setbox0\makeatletter\@url http://math.uchicago.edu/~shmuel/zimmer.pdf {\unhbox0